South Dakota, 2007

High Wind in South Dakota, September 29 to 30, 2007

September 29 to 30, 2007 · NWS FSD · 3 events in 3 counties and zones

Non thunderstorm high winds caused tree and related damage in Charles Mix County, and also in the Sioux Falls area in both Minnehaha and Lincoln Counties. The high winds were reported just before and just after midnight on the night of September 29th and 30th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Non thunderstorm high winds caused tree and related damage in Charles Mix County, and also in the Sioux Falls area in both Minnehaha and Lincoln Counties. The high winds were reported just before and just after midnight on the night of September 29th and 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 29, 6:40 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 29, 6:40 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD...CORRECTED FOR AVIATION
740 PM CDT FRI SEP 29 2007

.DISCUSSION...

EARLY UPDATE THIS EVENING TO CANCEL THE WIND ADVISORY ACROSS THE
AREA AND UPDATE TIMING OF PRECIP ACROSS FORECAST AREA.  WATER VAPOR
CURRENTLY SHOWING MAIN LOBE OF ENERGY ACROSS THE FOUR CORNERS
REGION. LEADING SHORTWAVE CURRENTLY EXITING COLORADO KICKING OFF
SCATTERED THUNDERSTORMS ACROSS WESTERN NEBRASKA.  THESE ARE EXPECTED
TO WORK NORTHEAST WITH AN ESTIMATED STORM MOTION OF 215 AT 40 KNOTS.
THIS WILL AFFECT WESTERN PORTIONS OF THE CWA AFTER 9 PM. EXPECT THE
MAIN SEVERE WEATHER THREAT WITH THESE STORMS TO BE HAIL WITH THE
STORMS REMAINING ELEVATED. GOOD SPEED SHEAR IN PLACE TO ALLOW FOR
MID LEVEL ROTATION. WITH RELATIVELY LOW FREEZING LEVEL AROUND 10-11K
FEET AGL AND GOOD SPEED SHEAR IN PLACE...COULD SEE HAIL SIZE
APPROACH HALF DOLLAR SIZE IN THE STRONGEST STORMS. CAN NOT RULE OUT
STRONG WIND GUSTS EITHER AS MOMENTUM IS BROUGH DOWN FROM ALOFT...BUT
EXPECT THIS TO BE A LESSER THREAT. UPDATED ZFP AND PFM POSTED. /BT

&&

.PREV DISCUSSION...
MARGINAL WIND ADVY AT BEST...BUT WITH A FEW MORE HOURS OF HTG...PBLY
WL MIX OUT TO THE CRITERIA AT TIMES. SO WL NOT CANCEL ADVY AND
INSTEAD LET EXPIRE AT 00Z.

THE FORECAST FOR TONIGHT THEN SHIFTS TO CDFNT APPRAOCHING FM W AND
TIMING OF TRW DEVELOPMENT. FEEL STORMS WL BEGIN TO FIRE FURTHER W AS
S/W EJECT NEWD OUT OF CNTRL ROCKIES. PLENTY OF HIGH CLOUDS CUTTING
OFF HEATING AT THE MOMENT SO DYNAMICS WL NEED TO PLAY A MAJOR ROLE
IN TRW DEVELOPMENT. STG LLJ WL CONT TONIGHT AHEAD OF FNT AND WITH
S/W AND COLD POOL ALOFT...ONCE STORMS GET GOING...THEY SHUD BE ABLE
TO MAINTAIN AND SPREAD EWD THRU THE NIGHT. APPEARS THE BEST CHC FOR
TRW WL BE W OF I29 TONIGHT NEAR CDFNT WITH BEST CHC FOR PRECIP AFTER
02Z WRN CWA. CUD SEE SOME LOCALLY HEAVY RAINS AND STORMS TRAIN OVER
THE SAME AREAS. SVR WX THREAT ACRS THE WRN CWA THRU 06Z WITH WIND
AND HAIL THE MAIN THREAT. WL GO WITH HIGHEST POPS W OF I29 TONIGHT
AND MAINLY AFTER 05Z. PORTIONS OF NW IA AND SW MN MAY NOT SEE ANY
THREAT OF PRECIP UNTIL 12Z. WITH SLY GRAD AND SLOWER FNT...LOW TEMPS
WL GENLY BE IN THE 60 TO 65 DEG RANGE...EXP FAR WRN CWA WHERE LOWS
SHUD DROP INTO 50S LATE WITH FROPA.

VIGEROUS UPPER WAVE CURRENTLY OVER NV AND UT ON TRACK TO MOVE ACROSS
THE FSD CWA TOMORROW. TONS OF DYANMICS WITH THIS SYSTEM ALONG WITH
DEW POINTS IN THE UPPER 50S TO MID 60S AND PWATS OF 1.5 TO 2 INCHES
WILL HELP PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE IS THE
POTENTIAL FOR SEVERE STORMS TOMORROW...MAINLY NEAR OF THE COLD CORE
LOW. WILL ESPECIALLY HAVE TO WATCH FOR THE MID LEVEL DRY PUNCH...AS
ANY SFC HEATING WILL QUICKLY DESTABILIZE THE BNDRY LAYER. ALSO VERY
HIGH AMOUNTS OF DIRECTION AND SPEED SHEAR...SO COULD SEE SOME HAIL
PRODUCING THUNDERSTORMS AND WOULD NOT RULE OUT A FEW COLD AIR
FUNNELS WITH ANY SFC CLEARING. MASSIVE SUBSIDENCE AND DRY AIR
ADVECTION BEHIND THE UPPER WAVE...SO SHOULD SEE A SHARP BACKSIDE TO
THE PRECIPITATION FIELD AND RAPID CLEARING FROM WEST TO EAST
TOMORROW EVENING.

AFTER A DRY DAY ON MONDAY...TUESDAY IS SETTING UP TO BE
WET...ESPECIALLY IN THE EAST. THE NEXT UPPER WAVE OFF THE WRN COAST
OF CANADA ATTM WILL MOVE ACROSS THE NRN PLAINS...BRINGING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. STRONG MOISTURE AND WARM AIR
ADVECTION AHEAD OF THIS WAVE MON NIGHT WILL BRING THE INITIAL CHANCE
FOR PRECIPITATION...THEN THE UPPER WAVE TO MOVE ACROSS THE AREA TUE
AFTERNOON. AGAIN THERE WILL BE A SMALL CHANCE OF SEVERE
THUNDERSTORMS WITH STEEP LAPSE RATES AND FAVORABLE WIND SHEAR
PROFILES.

INTO THE EXTENDED...SHOULD BE DRY WED AND THU BUT BECOMES A LITTLE
LESS CERTAIN FRI AND SAT. AS ONE WOULD EXPECT...MODELS HAVE BEEN
INCONSISTENT IN THIS TIME FRAME. THERE ARE SOME INDICATIONS OF WARM
AIR ADVECTION AND WEAK S/WV IMPULSES POSSIBLE...SO WENT WITH LOW
POPS. MUCH BETTER CHANCE OF PRECIPITATION LATER INTO THE WEEKEND AS
LONG WAVE TROUGH SHIFTS INTO THE CNTRL CONUS.

&&

.AVIATION...
VFR BCMG SCT MVFR CIGS AND VSBYS IN DVLPG TSRA/SHRA WEST OF JAMES
RIVER BY 06Z...AND TO I29 CORRIDOR BY 10Z OR SO. STG SLY FLOW OFF
SFC TO 3KFT OF 30 TO 50 KTS FM ERN SD TO SRN MN AND NWRN IA...WITH
SFC WND GSTS ARND 25 KTS EXPCD. SOME POTENTIAL OF LLWS IN LWR
ELEVATIONS LIKE FSD AND SUX...IF SFC DECOUPLING CONTINUES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 29, 10:27 AM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT SAT SEP 29 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
NON SEVERE THUNDERSTORMS WILL EXIT NORTHWEST IOWA AND SOUTHWEST
MINNESOTA BY EARLY AFTERNOON.

THUNDERSTORMS WILL SPREAD EAST ACROSS THE REGION TONIGHT. SOME OF
THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...MAINLY ALONG AND WEST OF INTERSTATE 29.

WIND...
SOUTH WINDS WILL AVERAGE 20 TO 35 MPH WITH GUSTS AROUND 45 MPH
LATE THIS MORNING AND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE AREA SUNDAY. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE THUNDERSTORMS
WILL BECOME JUST SHOWERS AND DECREASE FROM THE WEST SUNDAY
AFTERNOON AND EVENING

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS ANOTHER COLD FRONT
MOVES EAST ACROSS THE AREA. A FEW STORMS COULD BE SEVERE...MAINLY
EAST OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM WEST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM EAST OF THE JAMES
RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 29, 10:19 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT SAT SEP 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             9 W PLATTE              43.39N 99.02W
09/29/2007  E0.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

1050 PM     TSTM WND DMG     STICKNEY                43.59N 98.44W
09/29/2007                   AURORA             SD   TRAINED SPOTTER

            SOME TREE LIMBS DOWN AFTER 50 TO 60 MPH WINDS, WITH
            HIGHER GUSTS, CAME THROUGH TOWN. THERE WAS NOT MUCH RAIN,
            BUT ALSO SOME PEA SIZED HAIL.

1100 PM     HAIL             1 S MOUNT VERNON        43.70N 98.26W
09/29/2007  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 29, 10:34 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 PM CDT SAT SEP 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             7 N FARMER              43.83N 97.69W
09/29/2007  E0.75 INCH       HANSON             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 29, 10:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 PM CDT SAT SEP 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND GST     3 NNW LOOMIS            43.83N 98.13W
09/29/2007  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUSTS AS STORM CAME THROUGH. SOME
            PEA SIZED HAIL AND ABOUT 0.25 INCH RAIN, BUT NOT GOING
            OUT TO CHECK THE GAUGE OR TREE DAMAGE WITH SO MUCH
            LIGHTNING STILL CONTINUING.

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Charles Mix

When
September 29, 11:15 PM CST
Where
Charles Mix forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Thunderstorm winds blew a tree down onto a car in Wagner.

High Wind, Minnehaha

When
September 30, 12:42 AM CST to 1:05 AM CST
Where
Minnehaha forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Non thunderstorm high winds in Sioux Falls caused tree damage, including a few trees blown down. The downed trees damage cars, blocked roads, and damaged at least one home.

High Wind, Lincoln

When
September 30, 12:55 AM CST
Where
Lincoln forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Non thunderstorm high winds blew down a large tree, which blocked a road in the southern part of Sioux Falls.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60428, 60429, 60430.